Intravenous erythromycin has recently been associated with significant QT(c) interval prolongation, torsades de pointes, and sudden cardiac death. The prolonged the QT(c) interval attributed to erythromycin typically is associated with rapid infusion rates in excess of 10 mg/minute. We prospectively assessed the relationship between QT(c) interval prolongation and erythromycin administration by slow intravenous infusion (mean rate 8.9 ± 3.5 mg/minute, range 3.9-16.7 mg/minute). Electrocardiographic (ECG) rhythm strips were prospectively obtained in 44 critically ill patients receiving intravenous antibiotics (22 received erythromycin and 22 ceftazidime, cefuroxime, cefotaxime, ceftriaxone, or ampicillin-sulbactam as controls). The ECG recordings were obtained immediately before and within 15 minutes after drug infusions. Only the first available set of ECG strips were evaluated. Two controls had evidence of hepatic dysfunction; no patients receiving erythromycin did. The QT(c) interval was calculated using Bazett's formula by two blinded investigators. For controls, mean ± 1 SD (range) QT(c) intervals were 423 ± 96 (300-550) msec at baseline and 419 ± 96 (280- 610) msec after infusion (p=0.712). In contrast, in the erythromycin group, the interval was significantly prolonged from 524 ± 105 (360-810) msec at baseline to 555 ± 134 (400-980) msec after infusion (p=0.034). No patients experienced a dysrhythmia as a consequence of erythromycin infusion. Despite slow rates of infusion, QT(c) interval prolongation was significant. The clinical importance of this finding remains to be determined.
|Original language||English (US)|
|Number of pages||12|
|State||Published - Jul 1 1996|